Oklahoma, 2016

Hail in Oklahoma, March 13, 2016

March 13, 2016 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms developed across southeastern Oklahoma during the afternoon of March 13th, ahead of a strong upper level disturbance that approached the area from the west. The strongest storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across southeastern Oklahoma during the afternoon of March 13th, ahead of a strong upper level disturbance that approached the area from the west. The strongest storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 13, 11:10 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 13, 11:10 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1210 PM CDT SUN MAR 13 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A weather system will cross the region over the next 9 hours
bringing scattered showers and thunderstorms and varied flight
conditions. Conditions will trend toward VFR tonight as the system
passes. Some areas of fog will redevelop late tonight or toward
morning resulting in a few locations becoming MVFR. IFR conditionsare
not out of the questions for some sites if the fog becomes more
established than currently forecast. VFR conditions will prevail
after mid-morning tomorrow with light winds.

&&

.PREV DISCUSSION... /ISSUED 1105 AM CDT SUN MAR 13 2016/

DISCUSSION...
Upper-air data at 12Z showed the faster winds in the base of the
compact upper system had shifted into the southeast quadrant of
the low and the last couple of hours of satellite animations show
the upper low turning onto an east-northeast track as expected.
The center of the system will be crossing into western Arkansas in
the vicinity of KFSM at 00Z.

Showers and thunderstorms have been occurring in the deeper
moisture north of the center across northern Oklahoma. These
showers and storms are expected to persist into the evening and
spread into northwest Arkansas by late today. An uptick in
intensity is possible this afternoon and while the overall severe
threat is low with these storms...the very cold air aloft
supports the possibility of an isolated large hail report.

The primary severe threat today is expected after 20Z as the
atmosphere along and south of I-40 destabilizes and new
thunderstorm activity develops. These storms will increase and
spread quickly into Arkansas. Large hail and damaging winds will
be the primary concern. However...with the upper system tracking
overhead even weaker cells could produce a funnel cloud in the
vorticity rich environment. The potential for tornadoes in our
forecast area appears limited...with the greatest threat in our
southeastern most counties from Le Flore County...across Sebastian
County and into Franklin County. These areas are where we expect
cells to have the best potential to sustain supercell
characteristics. The supercell environment will shift quickly east
with a more significant threat deeper into Arkansas.

The current forecast and data on our Decision Support Page covers
the situation well for the moment and no major forecast changes
are planned at this time.

PREV DISCUSSION... /ISSUED 652 AM CDT SUN MAR 13 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Patchy dense fog and areas of low ceilings continue across most sites
to begin this forecast period. Showers and thunderstorms have spread
into north central OK ahead of approaching upper low centered near
KCDS. Expect convection to spread into nern OK TAF sites this
morning, continuing low ceilings and visibilities. Convection will
increase in coverage across all of eastern OK this afternoon and this
activity will spread into AR TAF sites for much of the mid/late
afternoon. Conditions improve across OK sites 22-00z and nwrn AR
sites 23-02z as strong upper system pushes to the east. Some light
fog late in the forecast period with skies clearing.

PREV DISCUSSION... /ISSUED 353 AM CDT SUN MAR 13 2016/

DISCUSSION...
Impressive vapor imagery this morning of upper low currently over
the TX Panhandle w/ strong height falls sampled as this low
passed KABQ yesterday evening. Good agreement exists on tracking
the center of this wave across SE OK this afternoon w/ widespread
precip expected to spread along and north of I-40 during the day.
Ongoing low ceilings will struggle to erode w/ approaching lift
and aforementioned precip will further limit boundary layer
destabilization across much of the forecast area. The exception
may be across far SE OK where a brief window exists for nearer sfc
based storms to develop this afternoon before the focus for the
strongest storms shifts south and east of the area. Various higher
resolution solutions suggest potential for stronger updrafts to
develop across NW AR and also beneath the upper low core. Both
regions would support large hail potential and any sustained
updraft beneath the upper low core is likely to produce funnel
clouds. Convection will exist western AR this evening.

Noticeable change expected on Monday as skies clear and
unseasonably warm temperatures overspread the area. The above
normal temps will continue on Tuesday despite a frontal
passage...with post frontal winds and lower humidities raising
fire weather concerns. Dry and mild conditions look to prevail
Wed-Thurs with increasing shower and thunderstorm chances by
Friday continuing through next weekend.

TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...08
Hazardous weather outlook, Mar 13, 12:38 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
138 PM CDT SUN MAR 13 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
138 PM CDT SUN MAR 13 2016

...A FEW SEVERE STORMS EXPECTED TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....ALONG AND SOUTH OF I-40 IN OKLAHOMA AND ARKANSAS.
	ONSET....AFTER 3PM.  ENDING AROUND 7PM.
    GREATEST THREAT...EAST OF A LINE FROM CLAYTON TO FORT SMITH TO
                      ST.PAUL.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2PM.  ENDING AROUND 7PM.

DISCUSSION...
THUNDERSTORMS ONGOING IN NORTHEAST OKLAHOMA WILL SPREAD INTO
NORTHWEST ARKANSAS LATER TODAY. WHILE OVERALL THE SEVERE WEATHER
POTENTIAL WITH THESE STORMS IS LOW. AN ISOLATED LARGE HAIL REPORT
IS POSSIBLE.

THE MAIN CONCERN IS THAT THUNDERSTORMS WILL INCREASE IN COVERAGE
THIS AFTERNOON ACROSS SOUTHEAST OKLAHOMA AND DEVELOP QUICKLY INTO
WEST-CENTRAL ARKANSAS. WIND AND INSTABILITY PROFILES ALOFT ARE
SUPPORTIVE OF SEVERE STORMS...WITH HAIL TO 2 INCHES IN DIAMETER
POSSIBLE WITH THE MOST INTENSE CELLS. DAMAGING WINDS WILL ALSO BE
A THREAT. BECAUSE AN UPPER-LEVEL STORM SYSTEM IS PASSING OVERHEAD
THE ATMOSPHERE HAS A CONSIDERABLE AMOUNT OF SPIN TO IT AND EVEN
WEAKER CELLS COULD PRODUCE FUNNEL CLOUDS. THE MORE IMPORTANT
TORNADO RISK APPEARS TO BE FROM EXTREME SOUTHEAST OKLAHOMA INTO
WEST-CENTRAL ARKANSAS. WHILE THE RISK IS LIMITED...IT IS IN THIS
ZONE THAT THE ATMOSPHERE WILL BE SUPPORTIVE OF SUSTAINED DEEP
ROTATION. ANY SUPERCELLS THAT FORM WILL TEND TO INTENSIFY AS THEY
MOVE DEEPER INTO ARKANSAS.

THE STORM RISK WILL SHIFT QUICKLY EAST WITH THE SEVERE WEATHER
THREAT ENDING EARLY THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...DENSE FOG POTENTIAL.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP TONIGHT IN THE AREA.
THE BEST CHANCE WILL BE WHERE THE HEAVIER RAINS FALL.

GUSTY WINDS WILL DRIVE THE FIRE POTENTIAL TO HIGH AND VERY HIGH
LEVELS ON TUESDAY.

THE NEXT WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES AGAIN TO
THE AREA LATER IN THE COMING WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS IN THE WATCH AREA SHOULD ACTIVATE SPOTTER
OPERATIONS. ELSEWHERE IN THE AREA...EMERGENCY MANAGERS SHOULD
CLOSELY FOLLOW LOCAL CONDITIONS AND BE READY TO ACTIVATE
SPOTTERS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 13, 1:42 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
242 PM CDT SUN MAR 13 2016

OKZ076-132030-
LE FLORE OK-
242 PM CDT SUN MAR 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR LE FLORE COUNTY UNTIL 330 PM
CDT...

AT 242 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WHITESBORO...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
POTEAU...                         HEAVENER...
WISTER...                         HOWE...
LAKE WISTER STATE PARK...         WHITESBORO...
TALIMENA STATE PARK...            HEAVENER RUNESTONE STATE PARK...
HODGEN...                         SUMMERFIELD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN
OKLAHOMA.

LAT...LON 3461 9494 3468 9494 3468 9503 3512 9478
      3498 9450 3457 9486
TIME...MOT...LOC 1942Z 210DEG 27KT 3468 9491
Special weather statement, Mar 13, 1:56 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
256 PM CDT SUN MAR 13 2016

OKZ056-061-132030-
ROGERS OK-NOWATA OK-
256 PM CDT SUN MAR 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROGERS AND SOUTHERN
NOWATA COUNTIES UNTIL 330 PM CDT...

AT 256 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CHELSEA...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
NOWATA...                         NEW ALLUWE...
WATOVA...

LAT...LON 3649 9546 3647 9559 3670 9572 3673 9543
TIME...MOT...LOC 1956Z 171DEG 14KT 3651 9552
Special weather statement, Mar 13, 2:02 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
302 PM CDT SUN MAR 13 2016

OKZ070-071-073-074-132030-
MUSKOGEE OK-PITTSBURG OK-MCINTOSH OK-HASKELL OK-
302 PM CDT SUN MAR 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCINTOSH...
NORTHEASTERN PITTSBURG...SOUTHEASTERN MUSKOGEE AND NORTHWESTERN
HASKELL COUNTIES UNTIL 330 PM CDT...

AT 301 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF QUINTON...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PORUM...                          BRIARTOWN...
ENTERPRISE...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 269 AND
272.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN
OKLAHOMA.

LAT...LON 3514 9552 3548 9544 3537 9514 3510 9541
TIME...MOT...LOC 2001Z 206DEG 24KT 3517 9545
Special weather statement, Mar 13, 2:05 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
305 PM CDT SUN MAR 13 2016

OKZ071-073-132030-
PITTSBURG OK-MCINTOSH OK-
305 PM CDT SUN MAR 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCINTOSH AND
NORTHWESTERN PITTSBURG COUNTIES UNTIL 330 PM CDT...

AT 305 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SCIPIO...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HANNA...                          SCIPIO...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN
OKLAHOMA.

LAT...LON 3512 9603 3512 9601 3514 9601 3515 9600
      3515 9599 3516 9598 3527 9585 3503 9570
      3498 9601 3508 9607
TIME...MOT...LOC 2005Z 241DEG 12KT 3506 9599
Special weather statement, Mar 13, 2:16 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
316 PM CDT SUN MAR 13 2016

OKZ076-132045-
LE FLORE OK-
316 PM CDT SUN MAR 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY
UNTIL 345 PM CDT...

AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MOUNTAIN FORK...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LE
FLORE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN
OKLAHOMA.

LAT...LON 3471 9460 3493 9445 3472 9445 3463 9446
TIME...MOT...LOC 2015Z 214DEG 28KT 3472 9452

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pittsburg

When
March 13, 2:27 PM CST
Where
Pittsburg County, 0.63 mi NW of Canadian
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.177, -95.656

Hail, Le Flore

When
March 13, 2:33 PM CST
Where
Le Flore County, 0.45 mi WNW of Howe
Measured
0.88 in hail
Reported by
Public
Coordinates
34.951, -94.638

Hail, Le Flore

When
March 13, 2:35 PM CST
Where
Le Flore County, 0.45 mi W of Howe
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.951, -94.638

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623561, 623562, 623563.